A woman has claimed that topical steroid withdrawal has left her with her skin sloughing off and in so much pain that she’s not able to even hold hands with her partner.
Eczema sufferer Nerys Phillips used topical steroid creams for 20 years to treat the condition but quit in March after years of suffering ‘red sleeve syndrome’, which can cause burning and irritation.
This has caused her to break out a full-body rash that she’s likened to being dunked in a ‘kettle of boiling water’.
The 51-year-old’s skin has been flaking so much, she carries a mini vacuum around with her.
She also said her skin flares up badly when she’s stressed – for instance, when she sees her 75-year-old mum Glenys.
Nerys joked that it’s like she is ‘allergic’ to her own mother.
Nerys, from Harray, Orkney, Scotland, said: ‘I think it’s stress that caused me to flare up around my mum.
‘If you put yourself in a stressful situation you do have a big fat flare, I’ve had to just laugh it off.
‘I can manage at home, but not out and about.
‘The main thing has been the pain. It’s like my hands and arms are in a kettle of boiling water.
‘The skin sheds everywhere. It’s disgusting. It’s revolting, actually.
‘I tried to do touch ID, I thought it was broken, but I looked and my fingerprints aren’t there anymore.
‘I couldn’t do face ID because it wouldn’t recognise me, I’m like a shadow of myself.
‘I can’t look in the mirror, I look disgusting.
‘Some days I wake up and I’m all swollen and red and blotchy. But it’s not even about that, it’s how I feel. It’s the pain.
‘I’ve been prescribed painkillers and antihistamines. Nothing touches it, I’m not getting any relief.
‘My relationship with my husband is out of the window completely as I’m quite gross.
‘Last year he thought I was dying because he didn’t know what was wrong with me.
‘I clean myself up and then change the bedding, the washing machine is on constantly.
‘It had been better since we found out it was TSW [topical steroid withdrawal], but I’ve had no relationship with him since January.
‘We don’t share a bed because we can’t. We can’t hold hands or hug, it would really hurt. We can’t have any physical contact.
‘I’m lucky my husband is a good man and standing by me, but it has really pushed the boundaries.’
Nerys says simple things like making dinner for her family and driving have become too difficult – even dangerous.
She’s not even able to sleep properly due to the constant itching and feeling chilly all the time.
Instead of sleeping, the grandma-of-four wakes up at 5am every day to clean where she’s slept.
She said: ‘I wake up at 5am because I can’t sleep anymore. I dust myself down, and it’s like icing sugar everywhere.
‘I look gross, I feel gross, I am gross.
‘Cooking is really difficult. I can’t do that as my hands are a mess, I can’t chop things like meat up.
‘My kids have had more takeaways since I’ve been poorly than they’ve ever had in their life.
‘I can’t drive. It’s unsafe because I’m in too much pain and I can’t turn my head properly.
‘I had an allergen test in January. I’m allergic to dust mites and chromium which is in tomatoes and on car keys and on car door handles.
‘These make my skin flare up, so I can’t go anywhere, I’m housebound.’
Now, Nerys, who’s using coconut oil and cod liver oil in a bid to treat her skin, wants to spread awareness for her ‘preventable’ condition.
She said: ‘Something has got to change. Dermatologists need to look at alternative methods. These creams are totally dangerous.
‘What has happened to me was preventable, but they don’t tell you at all.
‘All they do is say “Be careful because it might thin the skin”, but that’s the least of my problems.
‘I’d say to anyone with eczema just try to treat it naturally, find out what your allergens are and use natural remedies. Do not use steroid cream ever.
‘Looking back I could have treated it with natural remedies like sea salt baths.
‘I’ve found natural things like coconut oil and cod liver oil are really good too.
‘Topical steroids are a quick fix but the damage that it can cause is horrific.’
NHS information on topical steroid withdrawal
You might want to ask your doctor to review your treatment if you’ve been using topical corticosteroids for a long time.
After using them continuously for a long time (typically over 12 months in adults), you may have a withdrawal reaction. These can sometimes be severe.
Withdrawal side effects can include: stinging, itching or peeling of the skin, redness or changes in skin colour, burning, or oozing, open sores, and/or a flare-up of the skin condition you were treating.
Do you have a story to share?
Get in touch by emailing [email protected].
Source: Read Full Article